The FDA has issued an alert to highlight changes to the “Warnings and Precautions” section of the prescribing information regarding serious neuropsychiatric symptoms linked to Chantix. These symptoms include changes in behavior, agitation, depression, suicidal thoughts and attempted suicide. Some groups want the FDA to extend their warnings to a “black box warning” which is the agency’s highest safety warning.
Despite all of the warnings, health officials in the government are urging smokers to use Chantix as part of their efforts to stop smoking. Chantix has been promoted as the method most likely to help smokers wanting to quit. Also, there is a string of controversy surrounding the drug, as the lead US Public Health Service doctor, Michael Fiore, has ties to Pfizer.
The FDA warns that if you or your family notice a significant change in mood or behavior, or if you have suicidal thoughts or actions, you should stop taking Chantix immediately and call your doctor.